Texas, 2008

Damaging Winds in Texas, September 13, 2008

September 13, 2008 · NWS MAF · 2 events in 1 county or zone

Thunderstorms developed along a weak surface trough from northern Lea County to just west of Odessa, TX. An upper level jet streak provided lift over the region where steepening lapse rates, dry midlevel air and abundant low level moisture resided.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorms developed along a weak surface trough from northern Lea County to just west of Odessa, TX. An upper level jet streak provided lift over the region where steepening lapse rates, dry midlevel air and abundant low level moisture resided. This resulted in one storm producing severe level winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 13, 6:11 PM CST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 13, 6:11 PM CST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT SAT SEP 13 2008

.DISCUSSION...
SEE 00Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
AN UPPER LEVEL JET COMBINED WITH A WEAK MID-LEVEL TROUGH AND
SURFACE TROUGH HAS AIDED IN EVENING CONVECTION ACROSS WEST TEXAS
AND SOUTHEASTERN NEW MEXICO. BASED ON THE LATEST NAM MODEL AND
CURRENT RADAR TRENDS...WENT AHEAD AND PUT IN A TEMPO GROUP FOR
TSRA AT MOST AREA TAF SITES...WITH THE MOST LIKELY IMPACT
REMAINING IN THE 00Z-06Z TIME FRAME. WE MAY HAVE TO REEVALUATE THE
NEED FOR AN ADDITIONAL TEMPO GROUP AFTER 06Z GIVEN GOOD AGREEMENT
AMONG THE SHORT RANGE MODELS. SURFACE HIGH PRESSURE IS STILL
EXPECTED TO BUILD TOMORROW MORNING THROUGH AFTERNOON...BRINGING
SUSTAINED NORTHEAST WINDS OF 10-15KT WITH SOME GUSTS NEAR 20 KNOTS
POSSIBLE.

&&

.PREV DISCUSSION... /ISSUED 655 PM CDT SAT SEP 13 2008/

UPDATE...
FORECAST HAS BEEN UPDATED TO INCREASE RAIN CHANGES AND QPF FROM
NORTHERN LEA COUNTY THROUGH THE NORTHWEST AND CENTRAL PERMIAN
BASIN.

DISCUSSION...
THUNDERSTORMS CONTINUE TO DEVELOP FROM NORTHERN LEA COUNTY TO JUST
WEST OF ODESSA...GENERALLY NEAR WEAK SURFACE TROUGH. THOUGH
DAYTIME HEATING IS WANING...MODERATE INSTABILITY IS EVIDENT ALONG
AND EAST OF THE TROUGH. APPEARS THAT LIFT ASSOCIATED WITH RIGHT
ENTRANCE REGION OF UPPER JET LIKELY TO CONTINUE PRECIPITATION
CHANCES INTO MID TO LATE EVENING. STEEPENING LAPSE RATES...DRY
MIDLEVEL AIR AND ABUNDANT LOW LEVEL MOISTURE SUGGEST THAT BOTH
GUSTY WINDS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

PREV DISCUSSION... /ISSUED 205 PM CDT SAT SEP 13 2008/

DISCUSSION...

CURRENT WATER VAPOR IMAGERY DEPICTS IKE CONTINUING TO TREK NORTHWARD
ACROSS EAST TEXAS INTO WESTERN ARKANSAS WITH A LARGE AREA OF DRY
MID/UPPER LEVEL SUBSIDENT AIR ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO. LOW LEVEL TROPICAL MOISTURE...WITH SURFACE DEW POINTS
IN THE MID 60S...WEDGED BENEATH THIS DRY AIR ALOFT IS RESULTING IN
SCATTERED MID AFTERNOON THUNDERSTORMS DEVELOPING ACROSS AREAS
MAINLY SOUTH AND WEST OF THE PECOS RIVER.

THESE THUNDERSTORMS SHOULD GRADUALLY WANE WITH THE LOSS OF DAYTIME
HEATING THIS EVENING. MEANWHILE...AN UPPER TROUGH SWINGING EASTWARD
ACROSS THE CENTRAL PLAINS WILL PUSH A STRONG COLD FRONT SOUTHWARD
INTO THE PERMIAN BASIN LATE TONIGHT WITH THE FRONT CONTINUING
SOUTHWARD TO THE BIG BEND BY SUNDAY AFTERNOON. AUTUMN-LIKE COOL
AND DRY AIR BEHIND THIS FRONT WILL CONFINE THUNDERSTORMS TO ALONG
THE RIO GRANDE ON SUNDAY...WITH DECENT COLD AIR ADVECTION ACCOMPANYING
THIS FRONT RESULTING IN SEASONABLY COOL TEMPERATURES MAINLY IN THE
70S ON MONDAY.

TEMPERATURES WILL THEN MODERATE BACK TO SEASONAL NORMS BY MIDWEEK...
WITH CONTINUED LOW TO NIL POPS NEXT WEEK...AS AN AMPLIFYING UPPER
LEVEL RIDGE ACROSS THE INTERMOUNTAIN WEST STEADILY BUILDS EASTWARD
INTO/ACROSS WEST TEXAS.

&

HYDROLOGY...

MAJOR FLOODING ALONG THE RIO GRANDE RIVER BETWEEN PRESIDIO AND
JOHNSON RANCH WILL PERSIST INTO THE FIRST HALF OF NEXT WEEK AS A
CONTINUOUS FETCH OF WATER RELEASES FROM THE LUIS LEON RESERVOIR
IN MEXICO FLOWS DOWNSTREAM INTO THE RIO GRANDE RIVER NEAR PRESIDIO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06
Hazardous weather outlook, Sep 13, 11:49 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1249 PM CDT SAT SEP 13 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1249 PM CDT SAT SEP 13 2008 /1149 AM MDT SAT SEP 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TROPICAL MOISTURE IN PLACE WILL RESULT IN ISOLATED LATE AFTERNOON
AND EVENING THUNDERSTORMS. DUE TO RECENT RAINS...MINOR FLOODING OF
LOW LYING AND POOR DRAINAGE AREAS ARE POSSIBLE.

RIVER FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM PRESIDIO TO
JOHNSON RANCH DUE TO WATER RELEASES FROM LUIS LEON RESERVOIR AND
RUNOFF FROM RECENT HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING ALONG THE RIO GRANDE WILL CONTINUE INTO THE FIRST
HALF OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 92 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gaines

When
September 13, 7:30 PM CST
Where
Gaines County, 3.45 mi S of Seminole
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
32.670, -102.650

KGNC recorded a 60 mph wind gust at 1930 CST.

Thunderstorm Wind, Gaines

When
September 13, 7:30 PM CST
Where
Gaines County, 1.5 mi NNE of Seminole
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
32.740, -102.640

The Seminole mesonet station recorded a 60 mph wind gust at 1930 CST as a result of strong outflow from the severe thunderstorm.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134048, 134049.